Connecticut, 2019

Strong Wind in Connecticut, February 8 to 9, 2019

February 8 to 9, 2019 · NWS ALY · 2 events in 2 counties and zones

Widespread rainfall fell across the region on Friday, February 8th, 2019 as a low pressure system and cold front moved through New York and western New England. Strong winds developed behind the cold front, resulting in scattered power outages into the morning of Saturday, February 9th, 2019.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Widespread rainfall fell across the region on Friday, February 8th, 2019 as a low pressure system and cold front moved through New York and western New England. Strong winds developed behind the cold front, resulting in scattered power outages into the morning of Saturday, February 9th, 2019. Peak wind gusts up to around 50 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 8, 10:03 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 8, 10:03 AM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1003 AM EST Fri Feb 8 2019

.SYNOPSIS...
Rainfall will come to an end early this morning as a cold front
passes through the region. Behind the front, it will become cold
and blustery with some lake effect snow likely. Wind gusts could
reach 50 mph late this afternoon through Saturday morning.
Seasonable temperatures with increasing clouds are expected for
Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Wind Advisory in effect for the entire forecast area except
the mid-Hudson valley from 1 pm today through 3 pm Saturday...

     Winter Weather Advisory for Lake Effect snow for Herkimer
county in effect from 5 PM today to 1 PM Saturday...

As of 1000 am, cold front now approximately along a Granville-
Albany-Prattsville line. Still some showers along and just
behind this boundary. Otherwise, most of the steadier rain has
exited aside from Litchfield County. Expect the front to
continue progressing eastward, clearing the CWA by around 17Z.
Temps may spike south/east of the front for a couple hours late
morning/early afternoon before cold advection spreads in. Winds
will gradually ramp up this afternoon as the boundary layer
deepens. Based on the satellite it looks like we will break out
into some partial sunshine behind the front. Forecast looks good
with only slight changes made.

Prev Disc...

Expansive area of rainfall extends from Maine
southwestward into West Virginia this morning, located along and
ahead of a strong cold frontal boundary. The main low pressure
system associated with the cold front is displaced to our north,
moving into Quebec. Rainfall has generally been light to
moderate so far, with many observations from the NYSM reporting
between a quarter and a half an inch of rain. There hasn't been
any lightning indicated through the ground lightning network or
GLM so have removed mention of thunder from the grids.
Temperatures across the region this morning are in the upper 30s
to lower 40s.

High-res guidance indicates that the main area of rainfall
should exit to our southeast by around 16Z this morning, with
some trailing light showers along the actual cold front through
19Z. Strong cold air advection will commence behind the front,
dropping temperatures into the upper teens to near 30 degrees by
sunset. But the bigger issue will be the winds and wind gusts
this afternoon through Saturday morning with both strong mixing
and surface pressure gradient differences between the low and
incoming high pressure. Winds are expected to become sustained
between 15 and 30 mph with gusts up to 50 mph this afternoon
through Saturday morning, with the strongest winds potentially
overnight tonight. With that in mind, have expanded the wind
advisory across the entire forecast area except the mid-Hudson
valley and extended it through 3 PM Saturday. These winds could
result in downed tree limbs and isolated power outages.
Temperatures overnight tonight will fall into the upper teens to
the single digits in the Dacks. Wind chills likely will fall
into the single digits above and below zero.

Additionally, lake effect snow is possible starting this
afternoon, mainly across the western Adirondacks, and continuing
through Saturday morning. Winds in the 0-3 km layer will be
veering with time, so do not expect a band to remain stationary
over a period of time, which should limit accumulations.
However, it still looks like 3 to 5 inches is possible across
Herkimer county so have issued a winter weather advisory for
lake effect snow through this period. Late tonight into
Saturday morning, local inland extent program supported by CSTAR
research is indicating values near 120-150 miles, so we could
even see a band reach the Capital District to western New
England briefly.

Lake effect snow will quickly shut off by around 12Z Saturday as
high pressure builds in at the surface and upper heights start
increasing. This will lead to a seasonably cold, dry but windy
day across the forecast area. High temperatures may reach the
upper teens to low 30s with plenty of sunshine.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Saturday night looks somewhat favorable for radiational
cooling, although the center of the strong 1040 mb high will be
located to our south over the Mid-Atlantic. Lows in the single
digits and teens will be common, with some below-zero readings
over the higher terrain. Seasonably cold and tranquil conditions
continue Sunday, with clouds increasing late as the high shifts
offshore.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Potential for an impactful winter event later Tuesday into Wednesday
of next week.

We begin with Sunday night as we remain within a region of
confluence and moisture transport from the Pacific Northwest across
the Plains and through the Great Lakes region.  Due to the
confluence aloft, precipitation (if any) will be light as we will
continue with the 20-30% chance in the forecast grids.  Thereafter,
1040mb surface high will extend its influence from just north of the
Great Lakes and across New England Monday into Monday evening.  This
will likely be the only dry period of weather in the extended as we
closely watch upstream trends with complex Pacific system and potent
pv anomaly rotate around the base of the trough across the four-
corners region.

This upstream system will likely span a deepening surface low across
the southern Plains as Gulf of Mexico moisture becomes entrained
downstream from this storm.  As the surface high retreats to the
northeast of the region, moisture is expected to quickly advect in
from the southwest with clouds and eventually snow.  Now, while
confidence is increasing with higher QPF, thermal profiles remain
problematic at this time.  The GFS wants to warm up the mid levels
across most of the region with the ECMWF a bit colder with the GGEM
the coldest.  The GFS-FV3 was not available at this time.  So we
will increase PoPs and bring in snow late Tuesday into Tuesday
night.  A transition zone with sleet is expected with ensemble
trends favoring areas south of I90 with the mix.

Wednesday into Thursday, the storm will exit the region as we are
left with an initial cyclonic flow and snow showers, some
enhancement off Lake Ontario for the Dacks.  Conditions should
improve toward Thursday.

Temperatures through the period will average near normal for mid-
February with near to above normal precipitation.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
IFR/MVFR conditions in fog/rain will continue at the TAF sites
through through the mid morning hours as the final slug of rain
pushes through the region. Ceilings will likely hold at MVFR and
bounce between IFR/MVFR at times until the cold front passes through
the region. Low-level wind shear can be expected at KGFL/KPOU/KPSF
with 35-40 kt SW winds expected at above 2000 ft AGL and light winds
at the surface. These conditions will persist until the cold front
passes around 15Z. Have removed LLWS at KALB due to sustained
surface winds around 15 knots and gusts in the 20-25 kt range.
Ceilings will be borderline IFR/MVFR for the next few hours, with
ceilings lifting later in the day.

A cold front will move across the region from west to east this
morning around 15Z, ending the rain with ceilings lifting and fog
diminishing as we head through the morning. Winds will shift to the
W/NW and increase in intensity behind the passage of the cold front.
Expect westerly winds around 15 knots with gusts up to 35 knots from
around 15/16Z through the remainder of the TAF period. VFR
conditions will likely prevail at KGFL/KALB/KPOU later this
afternoon through the end of the TAF period, while KPSF will
hold onto the lower cigs.

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: High Operational Impact. Likely SN.
Tuesday Night: High Operational Impact. Likely SN...SLEET.
Wednesday: Moderate Operational Impact. Chance of SHRA...SHSN.

&&

.HYDROLOGY...
Light to moderate rainfall will continue into the morning hours
today before exiting to our southeast early this afternoon. As
of 4 AM, around 0.25 to 0.5 inches of rainfall has been
reported from NYSM sites. The modest snowmelt coupled with the
modest rainfall should result in river rises. Some rivers are
forecast to reach action stage, but as of now, no flooding is
forecast. However, areas where ice jams exist will need to be
monitored, as it is possible that the river rises could allow
the ice to move, resulting in new ice jam flooding.

This evening through the weekend, temperatures will be back
toward or below seasonal levels (mainly below freezing) with dry
weather expected aside from light to moderate lake effect snow,
which should once again promote ice formation and allow river
levels to fall.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 1 PM this afternoon to 3 PM EST Saturday
     for CTZ001-013.
NY...Wind Advisory from 1 PM this afternoon to 3 PM EST Saturday
     for NYZ032-033-038>043-047>054-058-061-063-066-082>084.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Saturday for NYZ038.
     Winter Weather Advisory from 5 PM this afternoon to 1 PM EST
     Saturday for NYZ032.
MA...Wind Advisory from 1 PM this afternoon to 3 PM EST Saturday
     for MAZ001-025.
VT...Wind Advisory from 1 PM this afternoon to 3 PM EST Saturday
     for VTZ013>015.

&&

SYNOPSIS...JLV
NEAR TERM...Thompson/JLV
SHORT TERM...Thompson/JLV
LONG TERM...BGM
AVIATION...Cebulko
HYDROLOGY...JLV
Hazardous weather outlook, Feb 8, 4:35 AM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
435 AM EST Fri Feb 8 2019

NYZ059-060-064-065-091200-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
435 AM EST Fri Feb 8 2019

This Hazardous Weather Outlook is for the mid-Hudson Valley.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ033-039>043-047>054-058-061-063-066-082>084-
VTZ013>015-091200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Hamilton-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
435 AM EST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and most of east central New
York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay any wind related reports to the
National Weather Service in Albany, NY.

NYZ032-091200-
Northern Herkimer-
435 AM EST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 PM EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
1 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern Herkimer County.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay wind related reports and snow
measurements to the National Weather Service in Albany, NY.

NYZ038-091200-
Southern Herkimer-
435 AM EST Fri Feb 8 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 PM EST
SATURDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for southern Herkimer County.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to relay wind related reports and snow
measurements to the National Weather Service in Albany, NY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Litchfield

When
February 8, 1:00 PM EST to February 9, 12:30 PM EST
Where
Northern Litchfield forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Strong Wind, Southern Litchfield

When
February 8, 1:00 PM EST to February 9, 12:30 PM EST
Where
Southern Litchfield forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804890, 804891.